Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Des Moines, IA

August 26, 2000Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2000, 3:43 PM CDT for Tama County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 26, 2000, 3:43 PM CDT (20:43 UTC)
Expired
Aug 26, 2000, 4:45 PM CDT
In force
62 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tama County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS53 KDMX 262043
SVRDSM
IAC171-262145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAMA COUNTY IN CENTRAL IOWA

* UNTIL 445 PM

* AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRAER...OR ABOUT 24 MILES SOUTH OF
  WATERLOO...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLUTIER AROUND 400 PM
  NEAR ELBERON AROUND 420 PM
  NEAR CHELSEA AROUND 430 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4229 9231 4229 9258 4186 9257 4187 9230

COGIL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:40 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 26, 3:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT AUG 26 2000

SHORT TERM CONCERNS TO CONTEND WITH...LOW SITTING NEAR NORTHEAST POLK
COUNTY WILL CONTINUE TO MOVE SOUTHEAST. WIDELY SCATTERED SHOWERS
DEVELOPING NEAR THE LOW AND EXTENDING TO THE EAST ALONG THE SURFACE
BOUNDARY. WILL CONTINUE TO MONITOR TRENDS...FOR NOW WILL MENTION
WIDELY SCATTERED TSRA IN CENTRAL AND SOUTHERN ZONES AND MAYBE A
QUICK REGROUPING IN ORDER TO COVER SOUTHEAST QUARTER OF THE DES
MOINES CWA. SHEAR WILL BE WEAK...GOOD INSTABILITY SO MAIN STORM
TYPE PULSE SEVERE WITH HAIL TO AN INCH AND A HALF.

NEXT SHORT TERM CHALLENGE WILL BE THE WEAK RELATIVELY DRIER AIR
ADVECTION INTO NORTHERN ZONES THIS EVENING. RIGHT NOW FLOW WILL
WEAKEN AFTER SUNSET SO MOISTURE THAT IS IN PLACE OVER THE DES MOINES
FORECAST AREA WILL REMAIN. WILL MENTIONS PATCHY FOG NORTH...AREAS OF
FOG CENTRAL AND AREAS OF FOG SOUTH WITH LOCALLY DENSE FOG
POSSIBLE.

DRY SUNDAY WITH HIGH TEMPERATURES CLOSE TO TODAYS HIGHS. WARM
FRONTAL BOUNDARY BEGINS ITS NORTHWARD TREK ACROSS THE AREA SUNDAY
NIGHT WITH THE BEST CONVERGENCE AND LOW LEVEL WARM ADVECTION OVER
NORTHWEST IOWA...SO MENTIONED A SLIGHT CHANCE THERE WITH THE
REMAINDER OF THE AREA DRY.
MODELS DO NOT PRODUCE MUCH IN THE WAY OF PRECIPITATION WITH COLD
FRONT MONDAY NIGHT INTO TUESDAY...HOWEVER GOOD MOISTURE AND
TEMPERATURE GRADIENTS ALONG THE FRONT MIGHT AID IN MESO SCALE LIFT
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. 700 MB TEMPERATURES
IN THE THE 12 TO 14 DEGREE RANGE OVER THE STATE MAY KEEP CONVECTION
FROM DEVELOPING DUE TO CAP STRENGTH. THE COLD ADVECTION ALONG AND
JUST BEHIND THE COLD FRONT MAY ALLOW FOR ENOUGH DESTABILIZATION FOR
A SCATTERED THIN LINE OF CONVECTION TO DEVELOP JUST BEHIND THE COLD
FRONT. TUESDAY BEST LIFT SHIFTS TO SOUTHERN SECTIONS OF THE
STATE...AND THEN BOUNDARY HANGS ACROSS THE MISSOURI/IOWA BORDER
TUESDAY NIGHT WITH THE POSSIBILITY OF SCATTERED TSRA ALONG THE
BOUNDARY. WEDNESDAY MORNING WITH THE FRONT MOVING NORTHEAST AS WARM
FRONT...WILL ALSO INCLUDE THUNDER IN THE NORTHWEST ZONES.

.DSM...SEVERE THUNDERSTORMS WATCH 709 IN AFFECT UNTIL 900 PM FOR
SOUTHEAST IOWA.
TC

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.